Intentional Taxus Baccata Ingestion Presenting With Cardiogenic Shock and Ventricular Tachycardia
Journal of the American College of Cardiology
Background: The prevalence of anxiety and depression has increased following the COVID pandemic. Young women are disproportionally at risk of suicidal behaviors. Ingestion of Taxus baccata (English Yew) may lead to cardiotoxicity and death. Intoxication is known to be resistant to standard treatments with no effective antidotes. Case: A 20-year-old female with a history of major depressive disorder presented to our emergency department unresponsive in pulseless ventricular tachycardia (VT) (figure 1A). She underwent CPR and achieved ROSC, however, was persistently hypotensive despite multiple pressors and was subsequently placed on VA ECMO. Review of a home journal revealed a plan to ingest 50 grams of Yew with suicidal intent. Decision-making: Taxoids have been reported to have similar properties to digoxin and therefore digoxin-specific FAB antibodies were administered. She was also started on amiodarone and lidocaine for management of VT. After 3 hours she converted into sinus rhythm and had no further episodes of VT. Her clinical course was complicated by severe LV dysfunction and dilation while on VA-ECMO necessitating placement of an LV impella. By day three, all mechanical support was weaned off and she had normalization of her EF. Patient was discharged to an inpatient psychiatry facility on day 7 of hospitalization. Conclusion: Ingestion of English Yew with suicidal intent is rare but may cause cardiogenic shock and VT requiring aggressive hemodynamic support until the toxin is metabolized.
Mando R, Allen O, Hanna M, Bloomingdale R, Kutinsky IB, Gallagher MJ, et al. [Haines DE]. Intentional Taxus baccata ingestion presenting with cardiogenic shock and ventricular tachycardia. J Am Coll Cardiol. 2023 Mar;81(Suppl.A):2478. doi:10.1016/S0735-1097(23)02922-4